1929. Vancomycin-Associated Complications in Pediatric Outpatient Parenteral Antimicrobial Therapy
Session: Poster Abstract Session: Antibiotic Stewardship: Pediatrics
Saturday, October 29, 2016
Room: Poster Hall
Posters
  • OPATVanco_IDSA2016_Final.pdf (333.4 kB)
  • Background: Use of intravenous (IV) vancomycin in the pediatric outpatient setting has increased with availability of home nursing services and peripherally inserted central catheters. The most common complications in adults treated with vancomycin outpatient parenteral antimicrobial therapy (OPAT) are rash and nephrotoxicity. Rates and types of complications associated with pediatric outpatient vancomycin therapy are unknown.

    Methods: Retrospective observational study at a tertiary children’s hospital of patients discharged on IV vancomycin and followed by the infectious diseases service from August 2008-April 2016. We analyzed premature antimicrobial discontinuation (PAD) resulting from vancomycin-associated complications as the primary outcome and unplanned outpatient visits and readmissions as secondary outcomes. Potential risk factors for PAD were analyzed by multivariable logistic regression.

    Results: 150 patients received OPAT with vancomycin. The median age and duration of therapy were 13.4 years (IQR 7.7-17.2) and 27.5 days (IQR 18-43), respectively. The most common diagnosis was non-device-associated musculoskeletal infection 49 (32.7%), and the most common pathogen was Staphylococcus aureus 45 (30%). PAD occurred in 41 (27.33%) subjects, most commonly due to rash (10, 6.7%), abnormal vancomycin levels (9, 6%) and leukopenia/neutropenia (7, 4.7%). Creatinine abnormalities led to PAD in 6 (4%) subjects. Unplanned outpatient visits occurred in 65 (44%) subjects and readmissions in 39 (26%) subjects. On multivariable regression analysis of pathogen, receipt of concomitant antimicrobials, and duration of IV vancomycin, subjects with coagulase-negative staphylococci had higher odds of PAD due to any cause (OR 3.2, 95% CI 1.0-10.2). The odds of PAD due to rash decreased with longer vancomycin duration (OR 0.94, 95% CI 0.88-0.99 for each 1-day increment).

    Conclusion: Premature vancomycin discontinuation occurred most commonly due to rash and abnormal antimicrobial levels. Nearly half of the subjects had unplanned outpatient visits. Transition to oral antimicrobial alternatives should therefore be encouraged when possible.

    Priyanka Fernandes, MBBS1, Kelly B. Flett, MD, MMSc1,2, Amanda Growdon, MD2,3, Fabienne Bourgeois, MD, MPH2,3, Helen Mahoney-West, MS, RN1, Catherine Lachenauer, MD1,2 and Mari Nakamura, MD, MPH1,2,3, (1)Division of Infectious Diseases, Department of Medicine, Boston Children's Hospital, Boston, MA, (2)Department of Pediatrics, Harvard Medical School, Boston, MA, (3)Division of General Pediatrics, Department of Medicine, Boston Children's Hospital, Boston, MA

    Disclosures:

    P. Fernandes, None

    K. B. Flett, None

    A. Growdon, None

    F. Bourgeois, None

    H. Mahoney-West, None

    C. Lachenauer, None

    M. Nakamura, None

    Findings in the abstracts are embargoed until 12:01 a.m. CDT, Wednesday Oct. 26th with the exception of research findings presented at the IDWeek press conferences.